Introduction: Kratom is derived from the plant Mitragyna speciosa which is indigenous to Southeast Asia. Active compounds, mitragynine and 7-hydroxymitragynine, cause mild stimulant and opioid agonist effects. Although reported to have potential benefits in the treatment of opioid use disorder, efficacy remains uncertain while adverse health effects have been reported. A compounding concern is the presence of adulterants given that this is an unregulated product.
Case details: A 54-year-old fitness instructor who used an online purchased kratom product regularly for one year developed stimulatory effects and suffered a large hemorrhagic stroke with a close temporal relationship to ingestion of a different kratom product from the one he regularly used. A collaborative investigation by medical toxicologists, a regional poison center, the state public health laboratory, and public health officials determined that his new kratom product was adulterated with phenylethylamine (PEA).
Discussion: We report a case of PEA adulterated kratom purchased and used with resultant adverse effects. PEA is structurally similar to amphetamine and is known to produce sympathomimetic effects. It is possible the stimulatory effect of PEA resulted in a marked and transient increase in blood pressure resulting in hemorrhagic stroke.
Conclusion: Medical toxicologists should form working relationships with laboratories and public health officials to aid in early identification of adulterated products that carry risk to the general population.
Keywords: Intracerebral hemorrhage; Kratom; Phenylethylamine.